Missouri, 2009Flooding in Missouri, February 11 to 12, 2009
February 11 to 12, 2009 · NWS EAX · 2 events in 2 counties and zones
A storm system brought locally heavy rains, to portions of west central Missouri, on February 11, 2009. This caused some minor flooding, on the South Grand River and Blackwater River, February 11th through February 12th, 2009.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought locally heavy rains, to portions of west central Missouri, on February 11, 2009. This caused some minor flooding, on the South Grand River and Blackwater River, February 11th through February 12th, 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 11, 3:51 PM CST, 54 minutes earlier.
Area forecast discussion, Feb 11, 3:51 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CST WED FEB 11 2009
.DISCUSSION...
UPPER STORM SYSTEM HAS TRACKED QUICKLY INTO THE OHIO VALLEY AND GREAT
LAKES WITH SKIES CLEARING FROM THE WEST LATE THIS AFTERNOON. STRATOCU
WILL CONTINUE TO ERODE FM THE WEST THIS EVENING AS THE LOW LEVEL
DRYING ADVECTS INTO THE CWFA. HAVE SOME CONCERN ABOUT FOG DEVELOPMENT
FOR THE SERN TWO THIRDS OF THE CWA FOR TONIGHT...WITHIN THE AREAS OF
HEAVY RAINFALL. HOWEVER...ENOUGH DRY AIR MAKE WORK SE TO PRECLUDE THE
DEVELOPMENT OF FOG. WILL LET THE EVENING SHIFT MAKE THE FINAL CALL.
RATHER QUIET UNTIL FRIDAY AS THE NEXT UPPER TROUGH DIGGING ALONG THE
CALIFORNIA COAST AFFECTS THE CWA. GFS AND NAM HAVE SIMILAR TRACKS IN
THE MOVEMENT OF THE H5 TROUGH/SHORTWAVE WITH THE ECMWF STILL
SUGGESTING A FURTHER NORTH TRACK. THE CANADIAN MODEL HAS ALSO TRENDED
FURTHER NORTH. GIVEN THAT THE SYSTEM IS STILL OFF THE COAST AND NOT
IN THE CONUS UPPER AIR NET...DO NOT HAVE A PREFERENCE BETWEEN THE GFS
AND ECMWF TRACKS. WILL INCORPORATE THE SREP MODEL FOR CURRENT TRACK
WHICH SUGGEST THE H5 VORTICITY CENTER TO TRACK ALONG OF JUST NORTH OF
INTERSTATE 70. THE MORE SRN TRACK IS A LONG SHOT AT THIS TIME...AS
COLD AIR WILL NOT BE IN PLACE...THEREFORE THE TRACK WILL BE AT LEAST
PARTIALLY DICTATED BY A TIGHTER BAROCLINIC ZONE NR THE IOWA BDR.
THE TRACK ALONG AND NORTH OF I-70 WOULD FAVOR A HEAVY SNOW THREAT
FOR EXTREME NRN MO WITH SOUNDINGS AND THICKNESSES IN LINE. HAVE
ISSUED A WINTER STORM WATCH FOR FRIDAY AND FRIDAY EVENING.
MDT ISENTROPIC LIFT WILL BEGIN IN EXTREME NW MO TWD DAYBREAK FRIDAY
WITH MDT TO STG ISENTROPIC LIFT FM 290-298K ACR THE NRN TWO THIRDS OF
THE CWA. SATURATION IS QUICKLY ACHIEVED ACROSS NRN MO DURING THE DAY
WITH MDT TO STG H8-H7 FRONTOGENETICAL/QG FORCING SUPPLEMENTING THE
STG AND DEEP UPWARD VERTICAL MOTION FOR NWRN MO. THERE IS ALSO A
HINT OF WEAK TROWAL NEAR THE IOWA BDR.
FOR THE SERN TWO THIRDS OF THE CWA...SATURATION WILL TAKE LONGER TO
ACHIEVE...BUT MDT QVECTOR CONVERGENCE AND ISENTROPIC FAVORS A GOOD
THREAT OF SHOWERS/RAIN FM KC TO KCDJ WITH DECREASING CHANCES FOR THE
EXTREME SERN CWA.
ITS AN EARLY CALL FOR SNOWFALL AMOUNTS BUT GIVEN STG FORCING AND
MODEST GULF MOISTURE...INITIAL ESTIMATE IS 4 TO 8 INCHES.
TEMPERATURES WILL STAY AT OR SLIGHTLY ABOVE FREEZING FOR NWRN MO BUT
TEMPERATURES CONSIDERABLY MORE TRICKY FOR THE SRN CWA. THE TRACK OF
THE SFC LOW WILL BE CRITICAL WITH A TRACK ALONG OR SOUTH OF THE CWA PREFERRED.
THE SHORTWAVE TROUGH WILL CONTINUE TO TRACK ENE FRIDAY EVENING WITH
SIMILAR FORCING MECHANISM PROVIDING A THREAT OF HEAVY SNOW FOR XTRM NERN
MO. ISENTROPIC LIFT IN COMBINATION WITH QVECTOR CONVERGENCE MAY
PROVIDE FOR A BRIEF WINDOW OF RAIN/SNOW ALONG I-70 AS TEMPERATURES
COOL WITH THE PASSAGE OF THE SFC LOW.
DB
MEDIUM RANGE (SATURDAY-WEDNESDAY)
TEMPERATURES WILL START THE PERIOD COLDER THAN NORMAL. COLD AIR
ADVECTION AND SURFACE WINDS OFF A FRESH SNOW PACK TO OUR NORTH WILL
KEEP SATURDAY HIGH TEMPERATURES LOW AS HIGH PRESSURE BUILDS IN FROM
THE NORTH. AS SUCH...HAVE GONE BELOW GFS AND ECMWF GUIDANCE. COOLER
THAN NORMAL TEMPERATURES WILL PERSIST THROUGH SUNDAY AS THE HIGH
PRESSURE FINALLY MOVES TO THE EAST AFTER A COLD MORNING MONDAY.
THE RETURN FLOW MONDAY WILL ONCE AGAIN WARM TEMPERATURES TO NEAR
NORMAL FOR THIS TIME OF YEAR. THE SOUTHERLY FLOW WILL ALSO BRING
LIMITED MOISTURE BACK INTO THE AREA AHEAD OF NEXT STORM SYSTEM THAT
WILL AFFECT THE AREA TUESDAY INTO TUESDAY NIGHT. PREFER ECMWF AND
UKMET GUIDANCE ON TIMING OF SYSTEM. GFS GUIDANCE HAS SHOWN A
TENDENCY TO MOVE SYSTEMS TO FAST THROUGH THIS TYPE OF PATTERN. AS
SUCH...HAVE STARTED PRECIPITATION CHANCES ON TUESDAY MORNING AND
THEN INCREASE THEM INTO THE AFTERNOON AS SYSTEM MOVES THROUGH.
PRECIPITATION COULD START AS A RAIN SNOW MIX CHANGING TO MORE OF RAIN
EVENT AS TEMPERATURES WARM SOME DURING THE DAY TIME HOURS. WEDNESDAY
WILL SEE SOME LINGERING PRECIPITATION IN THE EAST PORTION OF THE CWA
BEFORE SKIES WILL START TO CLEAR OVER THE ENTIRE AREA.
DNB
&&
.AVIATION...
FOR THE 18Z TAFS...PRECIPITATION HAS EXITED THE TERMINALS AS THE
UPPER LEVEL LOW ACCELERATES NE TWD IL. CIGS WERE QUICKLY IMPROVING FM
THE WEST WITH VFR CONDITIONS AT KSTJ AND JUST WEST OF KC METRO TERMINALS.
ONLY FLY IN THE OINTMENT FOR THIS AFTERNOON IS A MVFR CLOUD DECK IN
SERN NEBRASKA AND XTRM NW MO. THIS BAND OF MVFR STRATOCU WILL ADVECT
SE...BUT DOWNSLOPE WARMING SHOULD ERODE THE SWRN EDGE...KEEPING THE
DECK NORTH OF THE KC TERMINALS THIS AFTN. HOWEVER...THE CLOUD DECK
MAY BRUSH KSTJ THROUGH MID-AFTERNOON. OTHERWISE...GUSTY NORTHWEST
WINDS WILL DIMINISH LATE THIS AFTN. VFR CONDITIONS ARE EXPECTED TNGT
THROUGH 18Z ON THURSDAY AS WEAK HIGH PRESSURE WILL BE IN CONTROL.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM 6 AM FRIDAY TO MIDNIGHT SATURDAY FOR
MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ006-MOZ011-MOZ012.
KS...NONE.Hazardous weather outlook, Feb 11, 12:56 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CST WED FEB 11 2009
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CST WED FEB 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER POTENT STORM SYSTEM WILL AFFECT THE OUTLOOK AREA
FRIDAY...BRINGING THE CHANCE FOR SIGNIFICANT ACCUMULATING SNOWFALL
ACROSS NORTHERN KANSAS AND MISSOURI FRIDAY AND FRIDAY NIGHT. THOUGH
THE TRACK OF THIS STORM SYSTEM STILL REMAINS UNCERTAIN...THE GREATEST
THREAT FOR HEAVY SNOWFALL AFFECTING TRANSPORTATION INTERESTS LIES
GENERALLY ALONG AND NORTH OF THE HIGHWAY 36 CORRIDOR. HOWEVER...EVEN
POINTS TO THE SOUTH COULD EXPERIENCE MINOR SNOWFALL ACCUMULATIONS.
EMERGENCY MANAGERS AND INTERESTED PARTIES WITH TRAVEL PLANS ARE URGED
TO MONITOR UPDATED NATIONAL WEATHER SERVICE OUTLOOKS AND FORECASTS
OVER THE NEXT COUPLE OF DAYS FOR MORE INFORMATION ON THIS POSSIBLE
WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DB
Flood, Johnson
- When
- February 11, 4:45 PM CST to February 12, 4:45 AM CST
- Where
- Johnson County, 0.63 mi NW of Vly City to 1.77 mi WSW of Vly City
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.877, -93.637
The Blackwater River near Valley City crested at 23.93 feet, or 1.93 feet above flood stage.
Flood, Henry
- When
- February 11, 5:00 PM CST to February 12, 2:30 PM CST
- Where
- Henry County, 2.33 mi WSW of Urich to 1.62 mi NW of Lucas
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.457, -94.040
The South Grand River near Urich crested at 25.65 feet, or 1.65 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, February 11, 20091 death · $905,000 · 74 kt wind · 55 events
- High Wind in Ohio, February 11, 20091 death · 2 injured · 66 kt wind · 32 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 20091 injured · $17 million · 68 kt wind · 38 events
- Extreme Cold in Wisconsin, February 11, 20091 death · 1 event
- Tornado and Hail in Tennessee, February 11, 2009$830,000 · EF1 · 40 events
- Damaging Winds and High Wind in Kentucky, February 11, 2009$726,000 · 62 kt wind · 53 events
- Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009$2.1 million · 80 kt wind · 28 events
- Tornado and Hail in Louisiana, February 11, 2009$553,000 · EF1 · 19 events
- High Wind in Kentucky, February 11, 2009$1.4 million · 63 kt wind · 22 events
- High Wind in Illinois, February 11, 2009$3.0 million · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 2009$1.2 million · 61 kt wind · 17 events
- Damaging Winds and High Wind in West Virginia, February 11 to 12, 2009$1.0 million · 54 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154702, 154701.